Bipolar Disorder Community
ssri-induced hypomania?
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

ssri-induced hypomania?

Hi!

BACKGROUND
I'm trying to taper Paxil/Paroxetine because of extremely litte sleep and hypomania it has caused.
Because of the difficulties with tapering I tried to convert it to Prozac insted. I now take 10 mg Paxil and 10 mg Prozac. When this was going on (it is still going on), one day I started to wake up and everything became calm. However it didn't last that long. Because of symptoms of Parkinsonism I had to stop Propavan and instead take Mirtazapine 30 mg (a week ago). I have not been diagnosed Bipolar and the psychiatrist has of course agreed to the above but do not seem to believe in what I say.

THOUGHTS AND CONCERNS
Today I feel a litte different (I think). There is an extreme tension in my head (not around the head) and of course the tinnituss.
I was hypomanic until an hour ago and then became a litte depressed. It feels pretty good feeling a litte depressed because I can relax more.
I'm a litte worried about what will happen when I "wake up". Maybe Mirtazapine is waking up now. Major depression is not.... My life should have a new start after all tapering was my thougt. I want to be free of medications I have fought so long for that. I do not want to read more because it might increase my worry again.
It will take me a year to get rid of ssri the way my head reacts now when I make the tiniest adjustment. I need more sleep soon. I hope there is some temporary medicine that can help me desensitize the system.

/Derrick
Related Discussions
5 Comments Post a Comment
Blank
574118_tn?1305138884
I refer you to the many posts written on the effect of AD's in inducing mania/hypomania. just look into 2 days ago let alone the archives
Blank
1167245_tn?1353882100
Coming off of SSRIs can be really tough, I've had to do it a few times myself (I'm still in Prozac withdrawal, six weeks after stopping the meds!). Unfortunately, it takes a while for the withdrawal from these medications to end, and that means that there's going to be a lot of uncomfortable side effects to struggle through. If you're having problems with sleep and tension, maybe your doctor can prescribe a short term anti-anxiety medication? You just need to be patient with your body right now. If your goal is to be free of medications, you can certainly get there, and you're well on your way. You just need to remember that your body has to catch up as it gets used to being without these substances!

Does your doctor not think that you have bipolar disorder? What was his/her reasoning for tapering off the meds, or was that your request? Antidepressants can most definitely induce hypomania in people who are predisposed to bipolar disorder, so it's important that you and your doctor are on the same page about this.
Blank
Avatar_m_tn
Hi moonpanda and everybody else

Six weeks after, I hope it goes away soon but the last miligram is always the worst.  

The thing when it caused by ssri is that, it is at least in my case extremely strong. Whitout sleepingmeds, on 20 mg Paxil I sleep around 1,5-2hours/day.

I will get a new doctor now and hopefully she will at least listen to me. The last seemed to think that it was bothersome that I brought it up. I don't think she beleive I have Bipolar or... I'm will see a another one soon, as said.

Hmm... I don't have to be bipolar just because of this, right (I don't know anything about bp)?
I think something happened in my brain in 2005, that is when these problems started. I had been taking Paxil for many years before that without this problem. Nobody realized it back then for several reasons. And there were then changes in antidepressants.
Blank
1307408_tn?1329380447
SSRI like Prozac, or Zoloft, they can kill me! I get so terribly weird and mixed states totally paralyze me. I am also struggling to get off Zoloft, which was a wrong prescription when the new pdr was trying to convince himself, and the whole world, that I am not bipolar!
So you are not alone in this : )
we can share experiences ...
Blank
1237757_tn?1323146719
Good to get another doctor, I went through a similar thing also, ended up the best thing for me was swimming, do yourself a favour and join a swim team with a really good coach. If you want to get of the meds, that's the best way I found to naturally burn of the energy in manic periods and lift me out of depression as well.  

It's tough going coming down though when it's induced, feels like you are trying to land a jet fighter on a aircraft carrier.  They land full throttle and go for the rope that way if they miss the rope they take off again, fly around a bit and try again.

It can be done though, just get yourself some good support around you. Good Luck :0)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_m_tn
Blank
bbaggins
FL
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL